Logo eprints

The scale-free topology of market investments

Garlaschelli, Diego and Battiston, Stefano and Castri, Maurizio and Servedio, Vito D. P. and Caldarelli, Guido The scale-free topology of market investments. Physica A: Statistical Mechanics and its Applications, 350 (2-4). pp. 491-499. ISSN 0378-4371 (2005)

Full text not available from this repository.


We propose a network description of large market investments, where both stocks and shareholders are represented as vertices connected by weighted links corresponding to shareholdings. In this framework, the in-degree (kin) and the sum of incoming link weights (v) of an investor correspond to the number of assets held (portfolio diversification) and to the invested wealth (portfolio volume), respectively. An empirical analysis of three different real markets reveals that the distributions of both kin and v display power-law tails with exponents γ and α. Moreover, we find that kinscales as a power-law function of v with an exponent β. Remarkably, despite the values of α, β and γ differ across the three markets, they are always governed by the scaling relation β=(1-α)/(1-γ). We show that these empirical findings can be reproduced by a recent model relating the emergence of scale-free networks to an underlying Paretian distribution of ‘hidden’ vertex properties.

Item Type: Article
Identification Number: 10.1016/j.physa.2004.11.040
Uncontrolled Keywords: PACS:89.75.-k; 89.65.Gh; 02.50.Ey; 87.23.Ge. Keywords: Complex networks; Econophysics; Wealth distribution; Pareto's law
Subjects: H Social Sciences > HB Economic Theory
H Social Sciences > HG Finance
Research Area: Economics and Institutional Change
Depositing User: Ms T. Iannizzi
Date Deposited: 13 Feb 2012 14:54
Last Modified: 08 Mar 2018 17:07
URI: http://eprints.imtlucca.it/id/eprint/1115

Actions (login required)

Edit Item Edit Item